Skip to Navigation

Mystery Diagnosis II
Share This:

Full Episode

See video

Other Resources

Resource Description: 
MedlinePlus is the National Institutes of Health's Web site for patients and their families and friends.
Specializes in reviews of clinical effectiveness research, with easy-to-read summaries for consumers as well as full technical reports.
The Vitamin D Council’s mission is to educate the general public and health professionals on vitamin D, sun exposure, and the vitamin D deficiency pandemic.
Episode number: 
911

(Source: Mayo Clinic)  Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body. Vitamin D toxicity is usually caused by megadoses of vitamin D supplements — not by diet or sun exposure. That's because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don't contain large amounts of vitamin D.

Signs and symptoms of vitamin D toxicity

The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause symptoms such as poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur. Treatment includes the stopping of excessive vitamin D intake. Your doctor may also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.

How much vitamin D is too much?

Taking 50,000 international units (IU) a day of vitamin D for several months has been shown to cause toxicity. This level is many times higher than the recommended dietary allowance (RDA) for most adults of 600 IU of vitamin D a day. Doses higher than the RDA are sometimes used to treat medical problems such as vitamin D deficiency, but these are given only under the care of a doctor and only for a short time.

Who is at risk for vitamin D toxicity?

Although vitamin D toxicity is uncommon even among people who take supplements, you may be at greater risk if you have health problems, such as liver or kidney conditions, or if you take thiazide-type diuretics. As always, talk to your doctor before taking vitamin and mineral supplements.

from Katherine Zeratsky, R.D., L.D.

Source: Mayo Clinic

Key Point 1

Regardless of a person’s age and personality, onset of new symptoms should be explored to find out what is causing them.  Age should never automatically be determined as the cause of sudden physical or mental status changes in a person.

 

Key Point 2

Vitamins may seem harmless because they are a part of what our bodies need, but too much of a good thing can cause vitamin toxicity – something that can be very dangerous, and possibly fatal.

Medline Plus

Medline Description: 

Interactive Medical Search logoConduct an off-site search from MedlinePlus.  These up-to-date search results are based on search terms specific to Second Opinion Key Points.

 

Have a comment?

If you'd like to send a comment to the producers of the show, please use our contact form, or feel free to post a comment on the wall of our Facebook Page.